Table of Content

Open Access iconOpen Access

ARTICLE

The Optimal Control Problem of Nonlinear Duffing Oscillator Solved by the Lie-Group Adaptive Method

Chein-Shan Liu1

Department of Civil Engineering, National Taiwan University, Taipei, Taiwan. E-mail: liucs@ntu.edu.tw

Computer Modeling in Engineering & Sciences 2012, 86(3), 171-198. https://doi.org/10.3970/cmes.2012.086.171

Abstract

In the optimal control theory, the Hamiltonian formalism is a famous one to find an optimal solution. However, when the performance index is complicated or for a degenerate case with a non-convexity of the Hamiltonian function with respect to the control force the Hamiltonian method does not work to find the solution. In this paper we will address this important issue via a quite different approach, which uses the optimal control problem of nonlinear Duffing oscillator as a demonstrative example. The optimally controlled vibration problem of nonlinear oscillator is recast into a nonlinear inverse problem by identifying the unknown heat source in a nonlinear parabolic partial differential equation (PDE). Then through a semi-discretization of the resultant PDE, the inverse problem is further reformulated to be a system of n-dimensional ODEs with n unknown point-wise sources, which allows a Lie-group adaptive method (LGAM) to recover the point-wise sources. The present method has three-fold advantages: it can easily minimize a complicated performance index to find an optimal control force of the nonlinear vibration system, it is effective for highly nonlinear optimal control problem, and it does not resort on the classical Hamiltonian formulation, which provides only a necessary condition, but not a sufficient condition, for the optimality of the control law. Numerical examples show that the LGAM may find a better performance than the classical one.

Keywords


Cite This Article

APA Style
Liu, C. (2012). The optimal control problem of nonlinear duffing oscillator solved by the lie-group adaptive method. Computer Modeling in Engineering & Sciences, 86(3), 171-198. https://doi.org/10.3970/cmes.2012.086.171
Vancouver Style
Liu C. The optimal control problem of nonlinear duffing oscillator solved by the lie-group adaptive method. Comput Model Eng Sci. 2012;86(3):171-198 https://doi.org/10.3970/cmes.2012.086.171
IEEE Style
C. Liu, "The Optimal Control Problem of Nonlinear Duffing Oscillator Solved by the Lie-Group Adaptive Method," Comput. Model. Eng. Sci., vol. 86, no. 3, pp. 171-198. 2012. https://doi.org/10.3970/cmes.2012.086.171



cc This work is licensed under a Creative Commons Attribution 4.0 International License , which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.
  • 1380

    View

  • 1058

    Download

  • 0

    Like

Share Link